MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT MAGNA PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT MAGNA PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE
Model Number 3000
Medical Device Problem Codes Calcified (1077); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/07/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: additional manufacturer narrative: due diligence attempts were made to gather additional information regarding a device failure mode, however additional information is not available at this time.Patient medical records were not provided by the hospital for review, or the medical records provided do not clarify the device failure mode.In this case, there is no evidence of a malfunction which could be related to a manufacturing non-conformance and/or one was not suspected or confirmed through investigation; no labeling non-conformance/deficiency; no use-related issue with a hazardous situation; no device-related infection; and no evidence of a product failure with regard to design, reliability, or use error.Therefore, further evaluation is not required.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.Based on the information available, a definitive root cause cannot be conclusively determined.The device history record (dhr) was not reviewed as the reported event does not allege a malfunction that could be related to an edwards manufacturing deficiency and/or one was not confirmed through investigation.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was learned through implant patient registry that a patient with a 23mm 3000 aortic valve was explanted after an implant duration of 8 years, 6 months due to unknown reasons.The explanted valve was replaced with a 23mm 11500a valve.The patient was taken to recovery post procedure.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional 'customer complaint'.The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
H11: additional manufacturer narrative: updated: b5, g3, g6, h2, h6: (device code, type of investigation, investigation findings, investigation conclusions).The explanted valve has been returned for evaluation; however, the analysis is still in progress.A supplemental report will be submitted accordingly once the product evaluation has been completed.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Additional Manufacturer Narrative
H11: additional manufacturer narrative: updated: b5, g3, g6, h2, h6: (investigation findings, investigation conclusions).Correction: h6 (component code).Per the product evaluation summary, report was of unknown reasons and was unable to be confirmed.X-ray demonstrated wireform intact and heavy calcification on all three leaflets.Extrinsic calcific deposits were observed on the surfaces of all three leaflets and along the free margins near the commissures.Moderate host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 2mm on leaflet 3 on the outflow aspect and 5mm on leaflet 1 on the inflow aspect.Host tissue overgrowth on the stent circumference was moderate at the inflow and outflow aspects.Leaflet 3 had a 2mm tear near commissure 3 and calcification was evident at the tear.Host tissue fused leaflets 1 and 3 by approximately 2mm at commissure 1 on the outflow aspect.Calcification and host tissue overgrowth restricted leaflet mobility and led to stenosis.As received, mechanical damage mark was observed on the cusp of leaflet 2 near commissure 3.Damage appeared serrated and did not penetrate leaflet.Sewing ring had multiple cuts around the valve and exposed wireform at all three commissures." svd is a logical and expected consequence of the chemical, mechanical, and immunological processes associated with bhv implantation.The common endpoint of all these factors is calcification and degradation.Svd is an acquired condition, intrinsic to bioprosthetic valves, characterized by deterioration of the leaflets or supporting structures, leading to thickening, calcification, tearing, or disruption of the prosthetic valve materials.These changes result in valvular dysfunction manifesting as stenosis and/or regurgitation with a consequent drop in hemodynamic efficacy of the valve.Despite the advancements in the heart valve industry, svd commonly begins 7- 8 years after implantation, with a considerably increased rate in patients with pertinent comorbidities and/or an implant duration of greater than 10 years.Prior investigations and extensive literature review have shown that svd is predominantly related to patient factors and implant duration rather than to manufacturing issues.Events related to device design, manufacturing, or use error tend to manifest at an earlier implant duration.Pannus is a non-immune inflammatory reaction of the body to the implanted prosthesis, characterized by proliferation of fibroelastic tissue and collagen, with a starting point in the suture area and subacute or chronic centripetal evolution.Pannus can have both beneficial and harmful effects depending on the amount of growth and location.A small amount of host tissue growth over the suture line is expected and is needed to form a non-thrombogenic surface and complete the healing process after device implantation.In contrast, an excessive amount of pannus growth can cause nonstructural dysfunction that may require intervention.Host tissue growth can extend onto the cusp surfaces leading to thickening of the cusps, cusp retraction or curling, leaflet immobility, and/or abnormal coaptation, potentially resulting in valvular regurgitation, elevated gradients, and/or stenosis.Pannus/host tissue overgrowth is most likely due to patient factors and is unlikely to be related to a manufacturing non-conformance.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.The most likely root cause is patient factors.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.Based on the information available, the most likely root cause is patient factors, including an implant duration of 7 or more years.Product evaluation: report was of unknown reasons and was unable to be confirmed.X-ray demonstrated wireform intact and heavy calcification on all three leaflets.Extrinsic calcific deposits were observed on the surfaces of all three leaflets and along the free margins near the commissures.Moderate host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 2mm on leaflet 3 on the outflow aspect and 5mm on leaflet 1 on the inflow aspect.Host tissue overgrowth on the stent circumference was moderate at the inflow and outflow aspects.Leaflet 3 had a 2mm tear near commissure 3 and calcification was evident at the tear.Host tissue fused leaflets 1 and 3 by approximately 2mm at commissure 1 on the outflow aspect.Calcification and host tissue overgrowth restricted leaflet mobility and led to stenosis.As received, mechanical damage mark was observed on the cusp of leaflet 2 near commissure 3.Damage appeared serrated and did not penetrate leaflet.Sewing ring had multiple cuts around the valve and exposed wireform at all three commissures.
 
Event or Problem Description
It was learned through implant patient registry and investigation that a patient with a 23mm 3000 aortic valve was explanted after an implant duration of 8 years, 6 months due to heavy calcification and moderate pannus.Product evaluation: x-ray demonstrated wireform intact and heavy calcification on all three leaflets.Moderate host tissue overgrowth encroached onto the tissue and into the orifice and fused leaflet 1 and 3.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT MAGNA PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
mle fl2 - office m2013
irvine, CA 92614
9492506615
MDR Report Key21357267
Report Number2015691-2025-00939
Device Sequence Number8482117
Product Code DYE
UDI-Device Identifier00690103162257
UDI-Public(01)00690103162257(17)200306
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/06/2020
Device Model Number3000
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2025
Supplement Date Received by Manufacturer08/01/2025
09/15/2025
Initial Report FDA Received Date02/11/2025
Supplement Report FDA Received Date08/25/2025
09/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/07/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient Age72 YR
Patient SexMale